Pulmonary embolism (PE) represents mechanical obstruction of one or more branches of pulmonary vasculature due to thromboembolism from a deep vein thrombosis. Hormonal contraceptives, hormonal replacement therapy, antipsychotics and fibrates are medications that are associated with increased risk of venous thromboembolism(VTE). Etanercept is a TNF alpha and beta receptor blocker. Rarely this medication has been identified as a risk factor for VTE. There is a possible correlation between rheumatoid arthritis(RA) and risk of VTE in patients with RA. Use of medication that can increase risk of VTE in a patient with systemic inflammatory condition that in itself may be a risk factor for VTE requires shared decision and risk versus benefit discussion with the patient. We present a case of unprovoked PE in a patient on Etanercept treatment for RA. Though in this case, a causal relationship between the drug use and the event could not be proved, the patient preferred to discontinue the medication. In newer classes of medications, when the mechanism of side effects is unclear, we strongly recommend extensive discussion with patients about available scientific literature and encourage shared decision making with the patient.
Roy, Moni; Rathore, Himanshu; and Roy, Ashish Kumar
"Pulmonary embolism in a patient with rheumatoid arthritis on etanercept therapy.,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 14:
1, Article 8.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol14/iss1/8